Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 47, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 9, 2022, 3:44 PM MDT for Lake County, Sanders County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2022, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 9, 2022, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 62 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WUUS55 KMSO 092144
SVRMSO
MTC047-089-092230-
/O.NEW.KMSO.SV.W.0047.220709T2144Z-220709T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
344 PM MDT Sat Jul 9 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
West central Lake County in northwestern Montana...
East central Sanders County in northwestern Montana...
* Until 430 PM MDT.
* At 344 PM MDT, a severe thunderstorm was located 12 miles northwest
of Dixon, or 20 miles southwest of Polson, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Round Butte and Charlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4742 11453 4753 11461 4776 11431 4743 11410
TIME...MOT...LOC 2144Z 240DEG 11KT 4749 11447
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
801
WWUS55 KMSO 092221
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
421 PM MDT Sat Jul 9 2022
MTC047-089-092231-
/O.EXP.KMSO.SV.W.0047.000000T0000Z-220709T2230Z/
Lake MT-Sanders MT-
421 PM MDT Sat Jul 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE AND EAST
CENTRAL SANDERS COUNTIES WILL EXPIRE AT 430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Montana.
LAT...LON 4742 11453 4753 11461 4776 11431 4743 11410
TIME...MOT...LOC 2221Z 240DEG 11KT 4754 11433
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:38 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 1:38 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Missoula MT 138 PM MDT Sat Jul 9 2022 ...A Few Severe Thunderstorms Possible Today... .DISCUSSION...Satellite loops are showing a ridge of high pressure re-amplifying as the next shortwave disturbance approaches the region. Altocumulus clouds are moving into the region ahead of the shortwave disturbance, which shows a precursor of storms today. Ingredients for thunderstorms are now looking quite similar to Friday’s. High surface dew points, warm temperatures, abundant convective available potential energy, and deep shear will again cause strong thunderstorms to develop this afternoon. The Storm Prediction Center has much of the area with a 5 percent probability of severe thunderstorms (1 inch hail or greater and/or 60 mph+ winds), and a 15 percent probability in west- central Montana and eastward. If you are going to be outdoors this afternoon and evening, make sure to have a plan to quickly go indoors or go to a safe place. Yesterday we had reports of 2.5 inch hail out of severe storms, and with conditions being similar today, it certainly possible to see large, damaging hail again. Sunday has a much more stable profile with most of the area expected to be dry and a little cooler than today. Convection allowing models show isolated showers in Glacier National Park and near Butte which generally look weak. High pressure has been consistently showing up in model guidance for Monday with warm and dry conditions expected. Model clusters reveal southwesterly flow developing to our west, causing hot temperatures in north-central Idaho and western Montana. A plume of monsoon moisture is now showing up for Tuesday night so a slight chance for storms has been added to the forecast. The chance for monsoonal moisture and thunderstorms increases over the region by the middle and end of next week. && .AVIATION...Showers and thunderstorms continue as the primary concern this afternoon and evening with the majority developing between 09/21z and 10/03z. Latest model guidance would suggest that the strongest storms would primarily be found from Idaho County, Idaho east and north over much of west-central Montana. The primary threat would be up to two inch size hail, then strong gusty winds, lightning and brief heavy rain. Be advised that large hail was observed yesterday a couple of miles away from the main reflectivity cores. Storm motion will generally be to the northeast between 25 and 35 knots, but a few stronger storms may present more of a deviant motion to the east-northeast. Showers and thunderstorms will diminish in the late evening. Lastly, watch for patchy morning fog in the valleys where considerable rain fell yesterday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 9, 2:25 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
225 PM MDT Sat Jul 9 2022
IDZ006-MTZ005-006-092100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
225 PM MDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of east central Idaho
and west central Ravalli Counties through 300 PM MDT/200 PM PDT/...
At 224 PM MDT/124 PM PDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southwest of Conner, or 36 miles southwest of
Hamilton, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Idaho
and west central Ravalli Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4566 11451 4578 11471 4614 11450 4591 11410
TIME...MOT...LOC 2024Z 218DEG 37KT 4579 11455
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHLocal storm report, Jul 9, 3:32 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 5 WSW WOODWORTH 47.09N 113.39W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
ALLocal storm report, Jul 9, 3:42 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
342 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ESE FLORENCE 46.62N 114.03W
07/09/2022 M0.90 INCH RAVALLI MT NWS EMPLOYEE
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 30 min |
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 23 min |
| Jul 8, 7:11 PM MDT | Areal Flood Advisory | MSO | Granite | 50 min |
| Jul 8, 7:21 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 39 min |
| Jul 8, 7:28 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 32 min |
| Jul 8, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 19 min |
| Jul 8, 8:23 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 37 min |
| Jul 8, 8:50 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 25 min |
| Jul 8, 9:09 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 36 min |
| Jul 9, 2:25 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
| Jul 9, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 31 min |
| Jul 9, 3:36 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 39 min |
| Jul 9, 3:45 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 30 min |
| Jul 9, 4:19 PM MDT | Special Weather Statement | MSO | Lake | 26 min |
| Jul 9, 4:26 PM MDT | Special Weather Statement | MSO | Powell | 19 min |
| Jul 9, 4:34 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 9, 4:36 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 10 min |
| Jul 9, 5:01 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 44 min |
| Jul 9, 5:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 40 min |
| Jul 9, 5:31 PM MDT | Special Weather Statement | MSO | Flathead | 14 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.